Researchers conducted this study to assess the frequency and spectrum of skin reactions in patients with urothelial carcinoma receiving cabozantinib as monotherapy. They concluded that in most patients, cabozantinib monotherapy is associated with 1 or more cutaneous adverse events.
Association Between Cabozantinib and Skin Reactions in Urothelial Carcinoma
the Cancer Therapy Advisor take:
Researchers set out to better understand the relationship and frequency skin reactions in patients with urothelial carcinoma who are being treated only cabozantinib.
The study was based in a single institution (the Clinical Research Center at the National Institutes of Health) and included 41 adult patients with metastatic, progressive urothelial carcinoma who were enrolled in a phase 2 clinical trial and receiving cabozantinib as monotherapy.
The patients were monitored for skin reactions after treatment between October 2012 and June 2014. The patients were evaluated by the primary oncology team and, when necessary, referred to a dermatologist. The researchers found that of the group of 41 evaluable patients, 73% (30 patients) developed at least one cutaneous toxic effect.
The adverse events included 22 patients with hand-foot reactions (54%), 18 pateints with generalized pigment dilution and/or hair depigmentation (44%), 8 patients with xerosis (20%), 6 patients with scrotal erythema/ulceration (15%), and 5 patients with nail splinter hemorrhages (12%).
Two or more cutaneous adverse events were seen in 18 patients (44%). Fifty-seven percent of patients (17 patients) had reactions within the first month of treatment, and 80% (24 patients) within the second month. The researchers concluded that cabozantinib monotherapy is associated with cutaneous adverse reactions in many patients and if the oncology team can detect reactions early and treat them effectively it may assist in a patients’ adherence to the treatment regimen.